Algebraic & Geometric Topology

Untwisting information from Heegaard Floer homology

Kenan Ince

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/agt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The unknotting number of a knot is the minimum number of crossings one must change to turn that knot into the unknot. We work with a generalization of the unknotting number due to Mathieu–Domergue, which we call the untwisting number. The p–untwisting number is the minimum number (over all diagrams of a knot) of full twists on at most 2p strands of a knot, with half of the strands oriented in each direction, necessary to transform that knot into the unknot. In previous work, we showed that the unknotting and untwisting numbers can be arbitrarily different. In this paper, we show that a common route for obstructing low unknotting number, the Montesinos trick, does not generalize to the untwisting number. However, we use a different approach to get conditions on the Heegaard Floer correction terms of the branched double cover of a knot with untwisting number one. This allows us to obstruct several 10– and 11–crossing knots from being unknotted by a single positive or negative twist. We also use the Ozsváth–Szabó τ invariant and the Rasmussen s invariant to differentiate between the p– and q–untwisting numbers for certain p,q > 1.

Article information

Source
Algebr. Geom. Topol., Volume 17, Number 4 (2017), 2283-2306.

Dates
Received: 20 April 2016
Revised: 7 November 2016
Accepted: 17 November 2016
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1510841443

Digital Object Identifier
doi:10.2140/agt.2017.17.2283

Mathematical Reviews number (MathSciNet)
MR3685608

Zentralblatt MATH identifier
1380.57004

Subjects
Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45} 57M27: Invariants of knots and 3-manifolds
Secondary: 57R58: Floer homology

Keywords
unknotting number Montesinos trick untwisting number d-invariant Heegaard Floer correction terms branched cover

Citation

Ince, Kenan. Untwisting information from Heegaard Floer homology. Algebr. Geom. Topol. 17 (2017), no. 4, 2283--2306. doi:10.2140/agt.2017.17.2283. https://projecteuclid.org/euclid.agt/1510841443


Export citation

References

  • C,C Adams, The knot book, W. H. Freeman, New York (1994)
  • A,J Casson, C,M Gordon, On slice knots in dimension three, from “Algebraic and geometric topology, Part 2” (R,J Milgram, editor), Proc. Sympos. Pure Math. XXXII, Amer. Math. Soc., Providence, RI (1978) 39–53
  • T,D Cochran, W,B,R Lickorish, Unknotting information from $4$–manifolds, Trans. Amer. Math. Soc. 297 (1986) 125–142
  • K Ince, The untwisting number of a knot, Pacific J. Math. 283 (2016) 139–156
  • L,H Kauffman, L,R Taylor, Signature of links, Trans. Amer. Math. Soc. 216 (1976) 351–365
  • P,B Kronheimer, T,S Mrowka, Gauge theory for embedded surfaces, I, Topology 32 (1993) 773–826
  • P,B Kronheimer, T,S Mrowka, Gauge theory for embedded surfaces, II, Topology 34 (1995) 37–97
  • C Livingston, The slicing number of a knot, Algebr. Geom. Topol. 2 (2002) 1051–1060
  • Y Mathieu, M Domergue, Chirurgies de Dehn de pente $\pm 1$ sur certains nœ uds dans les $3$–variétés, Math. Ann. 280 (1988) 501–508
  • D McCoy, Alternating knots with unknotting number one, Adv. Math. 305 (2017) 757–802
  • J,M Montesinos, Three-manifolds as $3$–fold branched covers of $S\sp{3}$, Quart. J. Math. Oxford Ser. 27 (1976) 85–94
  • H Murakami, Algebraic unknotting operation, from “Proceedings of the Second Soviet-Japan Joint Symposium of Topology”, volume 8 (1990) 283–292
  • M Nagel, B Owens, Unlinking information from $4$–manifolds, Bull. Lond. Math. Soc. 47 (2015) 964–979
  • B Owens, Unknotting information from Heegaard Floer homology, Adv. Math. 217 (2008) 2353–2376
  • B Owens, On slicing invariants of knots, Trans. Amer. Math. Soc. 362 (2010) 3095–3106
  • B Owens, S Strle, Immersed disks, slicing numbers and concordance unknotting numbers, Comm. Anal. Geom. 24 (2016) 1107–1138
  • P Ozsváth, Z Szabó, Absolutely graded Floer homologies and intersection forms for four-manifolds with boundary, Adv. Math. 173 (2003) 179–261
  • P Ozsváth, Z Szabó, On the Floer homology of plumbed three-manifolds, Geom. Topol. 7 (2003) 185–224
  • P Ozsváth, Z Szabó, Knots with unknotting number one and Heegaard Floer homology, Topology 44 (2005) 705–745
  • D Rolfsen, Knots and links, Mathematics Lecture Series 7, Publish or Perish, Berkeley, CA (1976)
  • O,J Viro, Branched coverings of manifolds with boundary, and invariants of links, I, Izv. Akad. Nauk SSSR Ser. Mat. 37 (1973) 1241–1258 In Russian; translated in Math. USSR-Izvestiya 7 (1973) 1239–1256